Radiation and chemotherapy induced cystitis

Dr Jeremy Jones and Radswiki et al.

Both radiation and chemotherapy can result in severe haemorrhagic cystitis, the appearances of which vary with time from the therapy. It can be divided into acute and chronic. 

In the acute phase of radiation and chemotherapy cystitis, there is a hemorrhagic cystitis secondary to denudation of the urothelium.

The most severe radiation injuries cause bladder necrosis, incontinence, and fistula formation.

At histologic analysis, there is cellular atypia, with mild to moderate nuclear pleomorphism. The epithelial proliferation may be so marked as to be confused with invasive cancer in the lamina propria.

Beyond 1 year, chronic radiation effects result from an obliterative endarteritis in the lamina propria, followed by ischemic changes and interstitial fibrosis.

As expected the imaging appearances also vary depending on whether the changes are acute or chronic. 

Acute

At imaging, there is an abnormal bladder wall with focal or diffuse irregular thickening, spasticity, and decreased distensibility.

Hypervascularity in the wall and bleeding vessels result in intraluminal clot, visible at US or CT.

MR imaging may show inflammation and edema as high signal intensity with T2-weighted sequences and can enable the bladder wall to be distinguished from clot.

Chronic

At imaging, a small fibrosed bladder with a thick wall and resultant hydronephrosis are seen.

Calcification is only rarely seen.

Other evidence of previous irradiation includes fatty replacement of the pelvic musculature and widening of the presacral space

Fistulas may occur and pneumaturia and fecaluria are highly suggestive of a fistula.

Share article

Article Information

rID: 12138
System: Urogenital
Tag: bladder
Synonyms or Alternate Spellings:
  • Radiotherapy and chemotherapy induced cystitis
  • Chemotherapy or radiotherapy induced cystitis
  • Cystitis following radiotherapy or chemotherapy
  • Chemotherapy and radiotherapy induced cystitis
  • Radiotherapy or chemotherapy induced cystitis

Support Radiopaedia and see fewer ads

Updating… Please wait.
Loadinganimation

Alert accept

Error Unable to process the form. Check for errors and try again.

Alert accept Thank you for updating your details.